Alert archive / South Dakota / Tornado Warnings in 1998

Tornado Warning 5, NWS Aberdeen, SD

June 16, 1998Corson County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jun 16, 1998, 6:20 PM MDT for Corson County, South Dakota. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 16, 1998, 6:20 PM MDT (00:20 UTC)
Expired
Jun 16, 1998, 6:55 PM MDT
In force
35 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Corson County, SD

The radar

The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 6:25 PM MDTHail 0.75Bullhead, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 1998-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 1998-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1349 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 170019 RRA
TORABR
SDC031-170055-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
720 PM CDT TUE JUN 16 1998

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  WEST CENTRAL CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 655 PM MDT (755 PM CDT)

* AT 618 PM MDT... ABERDEEN DOPPLER RADAR INDICATED A TORNADO 40
  MILES SOUTHEAST OF LEMMON OR 19 MILES SOUTH OF WATAUGA MOVING EAST
  AT 25z MPH.

* THE TORNADO WILL BE NEAR THE KLEIN RANCH IN 10 MINUTES....

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

RS/GS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 16, 9:30 AM MDT, 8 hours 50 minutes earlier.

Area forecast discussion, Jun 16, 9:30 AM MDT, 8 hours 50 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
1030 AM CDT TUE JUN 16 1998

FOR NOW WILL NOT UPDATE SD FORECAST. MORNING SOUNDING AT ABR QUITE
DRY BUT MID LEVEL MOIST ADVECTING IN WILL TAKE CARE OF THAT.
CONVECTIVE TEMPS QUITE LOW AND PLENTY OF CU FORMING SO PTLY SUNNY
LOOKS FINE. WILL LEAVE IN SLIGHT CHC OF CONVECTION FOR AFTERNOON
ALTHO ON SECOND THOUGHT WILL PROBABLY ADJUST POPS DOWN A BIT IN WC
MN WHERE THEY SEEM A LITTLE HIGH FOR AFTN. ITS DEJA VU WITH THE NEW
NGM SHOWING ITS TYPICAL MODEL BIASES AND WILL AWAIT FOR ETA AND AVN
BEFORE GETTING TOO EXCITED ABOUT WED AND THU WX.

.ABR...NONE.
TDK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:56 PM MDTSevere Thunderstorm WarningABRCorson59 min
Jun 16, 6:59 PM MDTSevere Thunderstorm WarningABRDewey61 min
Jun 16, 7:52 PM MDTSevere Thunderstorm WarningABRCorson63 min

Nearby

Tornado Warnings in South Dakota, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.